Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 10, NWS San Angelo, TX

March 9, 1997Mason County, Texas

NWS San Angelo, TX issued this flash flood warning at Mar 9, 1997, 10:17 PM CST for Mason County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 1997, 10:17 PM CST (04:17 UTC)
Expired
Mar 10, 1997, 2:15 AM CST
In force
4 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

County Mason County, TX

The radar

The San Angelo radar (KSJT), 141 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 4.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1997-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1021 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1997-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1021 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 100418
FFWSJT
TXC319-100815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1017 PM CST SUN MAR 9 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 215 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL TEXAS

   ...MASON COUNTY
 
AT 10 PM CST...THREE HOUR RAINFALL ESTIMATES BASED ON SAN ANGELO
DOPPLER RADAR EXCEEDED 1 INCH OVER THE SOUTHERN PORTION OF MASON
COUNTY. MODERATE RAINFALL OVER THE NORTHERN PORTION OF THE COUNTY WAS
INCREASING IN COVERAGE AND MODERATE TO HEAVY RAINFALL CONTINUED
UPSTREAM FROM MASON OVER THE LLANO RIVER BASIN. DUE TO THE EXCESSIVE
RAINFALL TOTALS OVER THE LLANO RIVER BASIN THROUGH THIS EVENING...
THE THREAT OF FLASH FLOODING IN MASON COUNTY IS HIGH.

FLASH FLOODING IS POSSIBLE ALONG THE LLANO RIVER IN PARTICULAR...
ALONG WHICH THE RIVER LEVEL WAS RISING AT A RATE OF NEARLY A FOOT
EVERY 20 MINUTES AS OF 1015 PM. RESIDENTS NEAR THE LLANO RIVER AND
OTHER LOW LYING AREAS SHOULD MOVE TO HIGHER GROUND IMMEDIATELY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY.
MOVE U*P TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.
 
12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Mar 9, 8:59 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Mar 9, 8:59 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
858 PM CST SUN MAR 9 1997

BUSY NIGHT AROUND HERE AS SHOWERS AND THUNDERSTORMS CONTINUING
ACROSS THE SOUTHERN AND EASTERN SECTIONS OF THE AREA. STORM TOTAL
RADAR ESTIMATES NOW UP CLOSE TO 8 INCHES ACROSS THE NORTHWEST
HILL COUNTRY...MAYBE OVERESTIMATING JUST A TOUCH...WITH A PRETTY GOOD
SWATH OF ONE HALF TO ONE INCH ACROSS THE SOUTHERN THIRD OF THE AREA.
THE KSJT WIND PROFILE IS SHOWING A STRENGTHENING NORTHEAST LOW LEVEL
FLOW...WITH 35 KNOTS NOW INDICATED IN THE SECOND GATE UP. BASED ON
THIS...THINK FRONT WILL SAG A LITTLE FARTHER SOUTH OVERNIGHT.
HOWEVER...WITH THE HEAVY RAIN THAT HAS ALREADY FALLEN ACROSS THE
AREA...AND WITH THE AREA OF SHOWERS AND STORMS ONLY DRIFTING
SOUTHWARD...FAVOR KEEPING THE FLASH FLOOD WATCHES ALREADY IN PLACE
IN EFFECT TONIGHT.

AS FOR PRECIPITATION CHANCES...CAN PROBABLY PULL THE REMNANT SLIGHT
CHANCES OUT OF THE CONCHO VALLEY AND BIG COUNTRY.  THINK
PRECIPITATION CHANCES CAN BE UPPED ACROSS THE NORTHERN EDWARDS
PLATEAU...WITH GOOD CHANCES REMAINING ACROSS THE NORTHWEST HILL
COUNTRY AND SOUTHERN HEARTLAND. FINALLY...WIND SPEEDS HAVE DROPPED
BELOW THE LAKE WIND CAUTION CRITERIA AND SPEEDS CAN BE DROPPED.

PMCCULLOUGH

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:58 PM CSTSevere Thunderstorm WarningSJTMenard62 min
Mar 9, 7:14 PM CSTTornado WarningSJTMenard66 min
Mar 9, 8:21 PM CSTFlash Flood WarningSJTSan Saba3 hr
Mar 9, 9:26 PM CSTFlash Flood WarningSJTKimble4 hr

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.